Minnesota, 2016

Hail and Damaging Winds in Minnesota, June 22, 2016

June 22, 2016 · NWS MPX · 13 events in 6 counties and zones

A broken line of storms developed along a cold front Wednesday afternoon, June 22nd, across southern Minnesota. Initially, these storms were non-severe and produced some localized hail and gusty winds as they moved eastward into the western Twin Cities metro area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A broken line of storms developed along a cold front Wednesday afternoon, June 22nd, across southern Minnesota. Initially, these storms were non-severe and produced some localized hail and gusty winds as they moved eastward into the western Twin Cities metro area.

As the storms began to move more southeast into southeast Minnesota, a few reports of large hail were noted. The largest stone was southeast of Lonsdale which measured three inches in diameter. There were also reports of damaging winds, with the most significant damage near Kenyon where several large trees were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 22, 2:52 PM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Jun 22, 2:52 PM CST, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
352 PM CDT WED JUN 22 2016

.SHORT TERM...(This evening through Thursday)
Issued at 351 PM CDT Wed Jun 22 2016

Inverted trough positioned across western MN into eastern North
Dakota this afternoon dew points in the 60s and a few low 70s
pooling across the southern half of Minnesota.  Main upper level
shortwave can be seen on satellite along the northern border of the
North Dakota and Minnesota border.  Most of the precipitation
activity is expected to continue across northern MN toward Lake
Superior and far northern Wisconsin.

Instability has pooled across southern and western MN along the
inverted trough and south a subtle surface low in west central MN.
ML CAPE values have built to between 1000-2000 J/Kg.  If storms can
initiate, the effective shear values are impressive.  The issue I see
is, we will continue to struggle to see storms initiate.  The
cumulus field has been building through the afternoon, but is not
impressive at this point in the afternoon in terms of height and
depth.  In addition, the hi-res CAMs have been initializing with
thunderstorms too far south compared to reality.  If this trend
continues, storm development would be rather subdued.  Leaning
toward this thinking and not expecting too much development other
than some scattered showers and a few thunderstorms popping up in
central mn.  The ingredients do look to come together a bit better
on western Wisconsin late tonight, so included likely pops there.

Overnight, the high pressure area will begin pushing in from the
west and expecting the precip to slowly push off to the east.
Expecting that by tomorrow morning, all the precip will have exited
western Wisconsin to the east.  Skies will gradually clear from west
to east through the day, reaching western WI late in the day.  Highs
will top out in the mid to upper 70s.

.LONG TERM...(Thursday night through Wednesday)
Issued at 351 PM CDT Wed Jun 22 2016

After tonight's system moves out of the region, the main forecast
concern will be the potential of severe weather Saturday and
Saturday night.

50H will rise in the wake tonight's system as an upper ridge begins
to build across the Rockies and into the Northern Plains. Return
flow will commence late Thursday/Friday as the ridge moves off to
the east and a storm system begins to move across the northern
Rockies. By Friday afternoon, increasing southerly flow and deep
layer moisture will begin to surge northward into the Northern
Plains. This will set the stage for thunderstorms to develop across
the Dakotas Friday night, and into Minnesota Saturday.

The amount of instability Saturday will be determined by the amount
of cloud cover and any nocturnal convection Friday night/Saturday
morning. More than likely the best chance of widespread convection
will occur along and north of the maximized moisture advection.
Based on the latest model runs, central and northern Minnesota have
the best chance of widespread convection, further to the south, it
would be more low clouds and stratus to burn off. Wind shear values
are higher in central and northern Minnesota Saturday afternoon and
evening, with the main upper jet forecast to move across Minnesota
late Saturday/Sunday morning. This would lead to a more high cape,
low shear type of environment if the stratus/convection moves out by
the afternoon. Other facts will also play into severity, however,
over the past few runs of CIPS (Cooperative Institute for
Precipitation Systems), analogs remain very adamant on forecasting a
high probability of severe weather across Minnesota and Wisconsin
Saturday. The number one analog continues to be the June 17, 2010
tornado outbreak we had across Minnesota. Using percentiles of the
top 15 analogs exceeding 1 severe weather report within 110 km or 70
nm, there remains a high probability that most of southern and
central Minnesota will see severe weather. The latest SPC day 4
outlook still has a 15% chance of severe weather on Saturday. One
weather parameter that remains favorable for severe weather is the
strong push of much drier air in the wake of the cold front moving
across western Minnesota Saturday afternoon. This is similar to a
dry line in the southern plains that gets these types of severe
weather events if conditions are favorable.

Past Saturday night, the mean upper air flow will become more north-
northwest as cooler Canadian air begins to filter across the Upper
Midwest. Based on the latest trends of the mean 50H flow next week
and teleconnection of PNA/NAO both becoming positive, this is
more conducive for a drier and cooler pattern for the Upper Midwest.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 141 PM CDT Wed Jun 22 2016

Main concerns are thunder potential this afternoon and the
potential for MVFR ceilings overnight, which mainly look to affect
the eastern half of the area. Keeping an eye on a mid level
shortwave dropping southeast across northwestern MN toward
northern WI this afternoon and tonight. Still expect scattered
showers and thunderstorms to possibly get going this afternoon
along the southern periphery of this wave. How far south the
precip extends is the question that is beginning to look like it
may not be as far south as we once thought. Still included VCTS at
a few sites but may be able to remove that depending on what we
see develop as the afternoon goes on.

KMSP...Have included VCTS in the TAF this afternoon because there
is a possibility of thunder. However, hi-res CAMs are initializing
too far south so far, which may indicate their solutions push
storms too far south along the inverted trough. Will continue to
monitor and update as needed.

/OUTLOOK FOR KMSP/
FRI...VFR. Winds SSE 5-10 kts.
SAT...VFR. Chc MVFR TSRA in the aftn/eve. Winds S-SW 10 kts.
SUN...VFR. Winds W 10-20kts.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...SPD
LONG TERM...JLT
AVIATION...SPD
Hazardous weather outlook, Jun 22, 12:58 PM CST, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
158 PM CDT WED JUN 22 2016

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
231900-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
158 PM CDT WED JUN 22 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA INTO
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A COLD FRONT MOVING ACROSS THE AREA SATURDAY WILL BRING THE NEXT
CHANCE OF THUNDERSTORMS...WITH SEVERE WEATHER POSSIBLE SATURDAY
AFTERNOON INTO THE EVENING.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED SATURDAY.

In the hours before

Special weather statement, Jun 22, 4:50 PM CST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
550 PM CDT WED JUN 22 2016

MNZ066-222330-
MCLEOD-
550 PM CDT WED JUN 22 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL MCLEOD COUNTY...

AT 550 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER LAKE MARION
REGIONAL PARK...OR NEAR HUTCHINSON...MOVING SOUTHEAST AT 35 MPH.

WINDS IN EXCESS OF 30 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  BROWNTON AROUND 600 PM CDT.
  GLENCOE AROUND 610 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE LAKE MARION REGIONAL
PARK...SUMTER...GLENCOE AIRPORT...BISCAY AND HUTCHINSON AIRPORT.

THIS INCLUDES U.S. HIGHWAY 212 BETWEEN MILE MARKERS 106 AND 125.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 4474 9449 4491 9450 4485 9402 4471 9408
      4472 9425 4469 9426
TIME...MOT...LOC 2250Z 293DEG 29KT 4481 9439

BORGHOFF

The radar

The Minneapolis radar (KMPX), 47 km away, was scanning. The volume nearest the first event began at 23:15 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, McLeod

When
June 22, 5:15 PM CST to 5:16 PM CST
Where
McLeod County, Glencoe to 0.32 mi WNW of Glencoe
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Storm Chaser
Coordinates
44.770, -94.150

A large tree blew down on Main Street in Glencoe. This tree landed on a boat and damaged it. There were also numerous reports of smaller tree branches blown down throughout the city of Glencoe.

Hail, Wright

When
June 22, 5:43 PM CST to 5:44 PM CST
Where
Wright County, 1.56 mi ESE of Montrose
Measured
2 in hail
Reported by
Social Media
Coordinates
45.058, -93.893

There was a photo of 2 inch diameter hail near Montrose.

Hail, Wright

When
June 22, 6:00 PM CST
Where
Wright County, 1.03 mi SE of Delano
Measured
0.88 in hail
Reported by
Social Media
Coordinates
45.039, -93.786

Hail, Scott

When
June 22, 6:18 PM CST to 6:22 PM CST
Where
Scott County, 1.56 mi SE of St Benedict to 3.41 mi E of New Prague
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
44.565, -93.596

Hail, Rice

When
June 22, 6:35 PM CST to 6:45 PM CST
Where
Rice County, 1.7 mi NW of Lonsdale to 2.39 mi ENE of Lonsdale
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
44.490, -93.450

There were numerous reports of large hail from north to east of Lonsdale, with the largest measured at 1.25 inches.

Hail, Rice

When
June 22, 6:40 PM CST
Where
Rice County, 2.39 mi E of Webster
Measured
0.88 in hail
Reported by
Storm Chaser
Coordinates
44.525, -93.302

Hail, Rice

When
June 22, 6:55 PM CST
Where
Rice County, 3.71 mi S of Little Chicago
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
44.427, -93.332

Thunderstorm Wind, Rice

When
June 22, 6:55 PM CST to 7:00 PM CST
Where
Rice County, 3.68 mi SSW of Little Chicago to 3.76 mi S of Little Chicago
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
44.431, -93.350

There were numerous reports of large tree branches blown down north and east of Circle Lake in eastern Rice County.

Thunderstorm Wind, Rice

When
June 22, 7:01 PM CST
Where
Rice County, 0.85 mi SE of Faribault
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.290, -93.260

A large two foot diameter tree was blown down in Faribault.

Thunderstorm Wind, Rice

When
June 22, 7:06 PM CST to 7:17 PM CST
Where
Rice County, 1.69 mi ESE of Faribault to 2.68 mi WNW of Moland
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
44.289, -93.239

The local emergency manager surveyed an area from mile east of Faribault, on Minnesota Highway 60, southeast to approximately near 260th St E and Irwin Ave. The NWS also surveyed this area. Several areas in this 7 mile stretch had trees blown down or snapped off. Some of the trees were 80 feet tall, and snapped off 5 feet above the ground. There were also numerous power lines blown down in this location.

Thunderstorm Wind, Goodhue

When
June 22, 7:15 PM CST
Where
Goodhue County, 1.47 mi SSW of Kenyon
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
44.260, -92.990

A social media video showed several large trees branches blown down, and a couple of large diameter trees uprooted near Kenyon. A local farm noted that their corn had been flattened near Kenyon.

Thunderstorm Wind, Goodhue

When
June 22, 7:15 PM CST
Where
Goodhue County, 0.69 mi S of Kenyon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.270, -92.980

A 8 inch diameter tree branch was blown across Highway 56, south of Kenyon.

Thunderstorm Wind, Steele

When
June 22, 7:28 PM CST
Where
Steele County, 3.24 mi ENE of Merton
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
44.160, -93.086

Large branches were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2016Every state in 2016This day in weather historyWarnings in Minnesota, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 631289, 631501, 642114, 631284, 631285, 642118, 631288, 631290, 631291, 644782, 631292, 631293, 645181.